The i.v. infusion into rabbits of 1-O-alkyl-2-acetyl-sn-glyceryl-3-phosphorylcholine (AGEPC), a synthetic platelet activator caused an acute, but reversible, thrombocytopenia, neutropenia, and the release of platelet factor 4 (PF4). Maximal depression of circulating platelet and neutrophil numbers occurred within 30 sec after AGEPC infusion, whereas the maximal release of PF4 was observed at 60 sec. Infusion of greater than 1.5 μg of AGEPC uniformally caused fatal reactions within 2 min that were preceded by complete neutrophil, basophil, and platelet depletion with sequestration of platelets predominantly in the lungs, and concomitant PF4 release (>1500 ng/ml plasma). The reversible thrombocytopenia induced by non lethal AGEPC infusion was virtually identical over a wide dose range (0.32 to 1.27 μg AGEPC), and a similar neutropenic effect also was observed. In contrast, PF4 release in this same dose range occurred in a dose-dependent manner, i.e., the more AGEPC infused, the greater the amount of PF4 released (100 to 1000 ng/ml plasma). At lower doses of AGEPC (<0.17 μg), decreases in the circulating levels of platelets and neutrophils were more transient, and no PF4 release was detected. At all nonlethal doses of AGEPC, the levels of circulating platelets, neutrophils, basophils and PF4 returned to preinfusion levels within 20 min, and 51chromium-labeled platelet studies indicated that the platelets that returned to the circulation were the same as those present before AGEPC infusion. Of significance was the demonstration that 34.4 μg of the lyso-glyceryl ether derivative formed by the deacetylation of AGEPC induced no intravascular alterations of PF4 release when similarly infused into rabbits. Native rabbit platelet-activating factor (PAF), derived from antigen-stimulated, IgE-senstized basophils, also was infused into rabbits. At the relatively low dose used, platelets and neutrophils decreased in a manner indistinguishable from that observed when smaller doses of AGEPC (<0.17 μg), were infused, and no significant PF4 was detected in the circulation. These studies document that i.v. administration of AGEPC, a synthetic PAF, initiates identical intravascular alterations previously reported to occur during IgE-induced systemic anaphylaxis in the rabbit.
|Original language||English (US)|
|Number of pages||6|
|Journal||Journal of Immunology|
|State||Published - Jan 1 1980|
ASJC Scopus subject areas
- Immunology and Allergy